Home / Learn about HIT / What causes HIT?

What causes HIT?  

People receiving heparin by any route or at any dose, including low molecular weight heparins (LMWH) or heparin flushes, are at risk of developing HIT (1).

HIT is caused by an immune response to a complex of heparin and platelet factor 4 (PF4) (2, 3). Heparin binds to PF4 forming a complex on the surface of platelets. Susceptible patients then develop an antibody (IgG) to the PF4/heparin antigenic complex. Binding of IgG antibodies to the PF4/heparin complex results in immune complexes on the platelet surface. The Fc portions of the multiple IgG antibodies then crosslink platelet Fc receptors and cause platelet activation.

The activated platelets release more PF4, resulting in more immune complexes and platelet activation, and prothrombotic microparticles. This cascade triggers a series of events that lead to activation of the coagulation pathways promoting excessive thrombin generation. The activated platelets bind fibrinogen, recruit other platelets and begin to form a primary clot.

The released PF4 also binds to endothelial cell heparan sulfate, forming local antigen complexes to which HIT antibodies bind. Tissue factor expression on activated endothelial cells and monocytes further enhances thrombin generation.

In contrast to other immune thrombocytopenias, heparin-induced thrombocytopenia develops primarily by intravascular platelet activation and potentially also by consumption of antibody coated platelets by the reticuloendothelial system.

Figure.  Pathogenesis of immune HIT  (modified from Chong 1995)


Thrombin plays a key role in HIT. Thrombin generation is enhanced in HIT by concomitant activation of platelets, generation of platelet microparticles, and activated endothelial cells and monocytes (3).

1.  Warkentin TE, Greinacher A, Koster A, Lincoff AM. Treatment and prevention of heparin-induced thrombocytopenia: ACCP evidence based clinical practice guidelines (8th Edition). Chest 2008; 133:340-380.

2.Chong BH. Heparin-induced thrombocytopenia. Br J Haematol 1995; 89:431-439

3. Greinacher A et al. Heparin-induced thrombocytopenia: an overview of clinical presentation, pathogenesis, diagnosis and treatment. Thromb Haemost 2004; 92(suppl):42-5

Back to top

What are the complications of HIT?